MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/03/2023
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pilot hole was created in the patient's spine in a different position than desired with navigation involved, although according to the surgeon (treating clinician, pa): - the deviation of the pilot hole created in the spine with the aid of navigation was detected by the surgeon with an intra-operative c-arm scan before finalizing the surgery, and the pilot hole was corrected at the very same surgery before placing its following spine screw.- the final outcome of this surgery was successful as intended, with the implant placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure by the deviating pilot hole created.- there was no harm nor negative effect to the patient due to the deviating pilot hole, also not due to the surgery/anesthesia prolong of ca.10min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the main root cause of the pilot hole created in the spine with the aid of navigation at the left l3 vertebra deviating by ca.4-5mm lateral from its intended location, is: - use of a damaged navigated pointer that became bent by an outside of intended use at this surgery, not following brainlab instructions, causing inaccurate navigation tracking of this pointer at the creation of the deviating pilot hole.A mallet was employed on this pointer during this surgery, forcing the pointer into the bone to open a bone path, also already at the former pilot hole creation, causing the pointer to become damaged.The pointer was found to be bent upon examination in its gauge after the surgery.The navigated pointer is not intended for (forceful) use as an invasive instrument, it is a highly sensitive instrument intended for e.G.Navigation guidance and accuracy verifications on anatomical surfaces or landmarks, that must be handled with care, and further shall not be used if damaged in any way.As a further, to a lesser extent contributing factor: - relative movements of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (t10), and the vertebra operated on (l3) due to a not sufficiently rigid connection in between them and the forces applied to the bones during instrumentation.There was a significant distance between the reference array fixation and the vertebra operated on, with several vertebral joints in between, as well a structural instability (spondylolisthesis) was present with this patient, reducing the rigidity of the spine, and the opening of the cortical bone applies considerable forces on the vertebrae.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Although the user detected the navigation display deviation with the navigated pointer after creation of the deviating pilot hole, apparently the resulting deviation of the instrument position locations display compared to the positions on the actual patient anatomy was not recognized by the user with the necessary navigation accuracy verification throughout the surgery, before and during the bone preparations for the deviating pilot hole.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the spine for a revision (extension) of a lumbar fusion of vertebrae l3 to l5, due to a spondylolisthesis l3/l4, with an existing former fusion of l4 and l5 with intended placement of 2 new vertebra screws bilateral in l3, was performed with the aid of the display by the brainlab navigation sw spine&trauma 3d 1.5.During the procedure the surgeons: - with the patient in prone position, attached the navigation reference array on the spinous process of vertebra t10.- acquired an intra-operative c-arm scan of the patient's region of interest with automatic image registration of the current patient anatomy to the navigation.- verified the registration, and accepted the accuracy to proceed.- starting with right l3, used the navigated pointer with instrument position display on the patient scan to determine the entry point and screw trajectory in the vertebra.- opened the vertebra's cortical bone and created the pilot hole with the navigated pointer and a not navigated non-brainlab probe, malleting both instruments into the bone.- without using navigation, only following the pilot hole created, tapped it and placed a spine screw with non-brainlab instruments.- when creating the second pilot hole in left l3 using the same method, determined that the trajectory and location of the navigated pointer displayed by the navigation may not match its physical path and position in the bone.- decided to place a marker (rod) down the left l3 pilot hole created with the pointer, and acquired another intra-op c-arm scan with automatic image registration to navigation.- determined from the scan that the marker, i.E.The left l3 pilot hole, deviated from its intended location by ca.4-5mm lateral to the left.When comparing the pointer display by navigation on and with the screw formerly placed in right l3, observed a navigation display inaccuracy.- decided to correct the left l3 pilot hole using the same method as before, with additionally considering the observed pointer display deviations, and as before with not navigated non-brainlab instruments tapped the corrected pilot hole and placed the spine screw in it.- removed the existing l4 and l5 screws from the former fusion, and replaced them with slightly thicker screws into and guided by the existing screw holes, without the use of navigation as intended.- performed a verification c-arm scan, and concluded from the scan that all screws were placed correctly.- completed the surgery successfully as intended and closed the patient.According to the surgeon (treating clinician, pa): - the deviation of the pilot hole created in the spine with the aid of navigation was detected by the surgeon with an intra-operative c-arm scan before finalizing the surgery, and the pilot hole was corrected at the very same surgery before placing its following spine screw.- the final outcome of this surgery was successful as intended, with the implant placements correct at the end of the surgery.- there was no direct (or increased) risk to harm a critical structure by the deviating pilot hole created.- there was no harm nor negative effect to the patient due to the deviating pilot hole, also not due to the surgery/anesthesia prolong of ca.10min.- there were further no remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
muenchen, 81829
GM   81829
Manufacturer Contact
markus hofmann
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key17993720
Report Number8043933-2023-00068
Device Sequence Number15134799
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility,Company Representative,Distributor
Initial Reporter Occupation Physician Assistant
Type of Report Initial
Report Date (Section B) 10/24/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/03/2023
Initial Report FDA Received Date10/24/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown